Grant, Joseph

Higher Zigzag Algebras

Doc. Math. 24, 749-814 (2019)
DOI: 10.25537/dm.2019v24.749-814
Communicated by Henning Krause


Given a Koszul algebra of finite global dimension we define its higher zigzag algebra as a twisted trivial extension of the Koszul dual. If our original algebra is the path algebra of a tree-type quiver, this construction recovers the zigzag algebras of Huerfano-Khovanov. We study examples of higher zigzag algebras coming from Iyama's type A higher representation finite algebras, give their presentations by quivers and relations, and describe relations between spherical twists acting on their derived categories. We connect this to the McKay correspondence in higher dimensions: if \(G\) is a finite abelian subgroup of \(SL_{d+1}\) then these relations occur between spherical twists for \(G\)-equivariant sheaves on affine \((d+1)\)-space.

Mathematics Subject Classification

16D50, 16G20, 18E30, 16E35, 16W55, 14F05


trivial extension, braid group action, spherical twist, quiver, derived category, Koszul algebra, cluster tilting, equivariant sheaves


  • [Alp86]. J. A. Alperin, Local Representation Theory: Modular Representations as an Introduction to the Local Representation Theory of Finite Groups, Cambridge Studies in Advanced Mathematics, Vol. 11, Cambridge Univ. Press, Cambridge (1986). zbl 0593.20003; MR0860771.
  • [AIR15]. C. Amiot, O. Iyama, and I. Reiten, Stable categories of Cohen-Macaulay modules and cluster categories, Amer. J. Math. 137 (2015), no. 3, 813-859. DOI 10.1353/ajm.2015.0019; zbl 06458529; MR3357123; arxiv 1104.3658.
  • [AL17]. R. Anno and T. Logvinenko, Spherical DG-functors, J. Eur. Math. Soc. (JEMS) 19 (2017), no. 9, 2577-2656. DOI 10.4171/jems/724; zbl 1374.14015; MR3692883; arxiv 1309.5035.
  • [ABC09]. P. Aspinwall, T. Bridgeland, A. Craw, M. Douglas, M. Gross, A. Kapustin, G. Moore, G. Segal, B. Szendrői, P. Wilson, Dirichlet branes and mirror symmetry, Clay Mathematics Monographs, American Mathematical Society (2009). zbl 1188.14026; MR2567952.
  • [Aus86]. M. Auslander, Rational singularities and almost split sequences, Trans. Amer. Math. Soc. 293 (1986), no. 2, 511-531. DOI 10.2307/2000019; zbl 0594.20030; MR0816307.
  • [ARS97]. M. Auslander, I. Reiten, and S. Smalø, Representation Theory of Artin Algebras, Cambridge Studies in Advanced Mathematics, 36. Cambridge University Press, Cambridge ( 1995). DOI 10.1017/CBO9780511623608; zbl 0834.16001; MR1476671.
  • [BGL87]. D. Baer, W. Geigle, and H. Lenzing, The preprojective algebra of a tame hereditary Artin algebra, Comm. Algebra 15 (1987), no. 1-2, 425-457. DOI 10.1080/00927878708823425; zbl 0612.16015; MR0876985.
  • [BGS96]. A. Beilinson, V. Ginzburg, and W. Soergel, Koszul duality patterns in representation theory, J. Amer. Math. Soc. 9 (1996), no. 2, 473-527. DOI 10.1090/S0894-0347-96-00192-0; zbl 0864.17006; MR1322847.
  • [BSW10]. R. Bocklandt, T. Schedler, and M. Wemyss, Superpotentials and higher order derivations, J. Pure Appl. Algebra 214 (2010), no. 9, 1501-1522. DOI 10.1016/j.jpaa.2009.07.013; zbl 1219.16016; MR2593679; arxiv 0802.0162.
  • [BG96]. A. Braverman and D. Gaitsgory, Poincaré-Birkhoff-Witt Theorem for Quadratic Algebras of Koszul Type, J. Algebra 181 (1996), 315-328. DOI 10.1006/jabr.1996.0122; zbl 0860.17002; MR1383469; arxiv hep-th/9411113.
  • [BBK02]. S. Brenner, M. Butler, and A. King, Periodic algebras which are almost Koszul, Algebr. Represent. Theory 5 (2002), no. 4, 331-367. DOI 10.1023/A:1020146502185; zbl 1056.16003; MR1930968.
  • [BK99]. M. Butler and A. King, Minimal resolutions of algebras, J. Algebra 212 (1999), 323-362. DOI 10.1006/jabr.1998.7599; zbl 0926.16006; MR1670674.
  • [BMRRT]. A. B. Buan, R. J. Marsh, M. Reineke, I. Reiten and G. Todorov, Tilting theory and cluster combinatorics, Adv. Math. 204 (2006), 572-618. DOI 10.1016/j.aim.2005.06.003; zbl 1127.16011; MR2249625; arxiv math/0402054; MRRT]brt.
  • [Cou16]. C. Couture, Skew-Zigzag algebras, SIGMA Symmetry Integrability Geom. Methods Appl. 12 (2016), Paper No. 062, 19 pp. DOI 10.3842/sigma.2016.062; zbl 1360.16013; MR3514943; arxiv 1509.08405.
  • [Far05]. M. Farinati, Hochschild duality, localization, and smash products, J. Algebra 284 (2005), no. 1, 415-434. DOI 10.1016/j.jalgebra.2004.09.009; zbl 1066.16010; MR2115022; arxiv math/0409039.
  • [Frö75]. R. Fröberg, Determination of a class of Poincaré series, Mathematica Scandinavica 37 (1975), 29-39. DOI 10.7146/math.scand.a-11585; zbl 0318.13027; MR0404254.
  • [GP79]. I. M. Gelfand and V. A. Ponomarev, Model algebras and representations of graphs, Funktsional. Anal. i Prilozhen. 13 (1979), no. 3, 1-12. DOI 10.1007/bf01077482; zbl 0437.16020; MR0545362.
  • [Gra12]. J. Grant, Derived autoequivalences from periodic algebras, Proc. Lond. Math. Soc. (3) 106 (2013), no. 2, 375-409. DOI 10.1112/plms/pds043; zbl 1294.18006; MR3021466; arxiv 1106.2733.
  • [Gra15]. J. Grant, Lifts of longest elements to braid groups acting on derived categories, Trans. Amer. Math. Soc. 367 (2015), 1631-1669. DOI 10.1090/s0002-9947-2014-06104-7; zbl 1312.18005; MR3286495; arxiv 1207.2758.
  • [Gra]. J. Grant, The Nakayama automorphism for a self-injective preprojective algebra, in preparation.
  • [GI19]. J. Grant and O. Iyama, Higher preprojective algebras, Koszul algebras, and superpotentials (2019). arxiv 1902.07878.
  • [GM17]. J. Grant and R. Marsh, Braid groups and quiver mutation, Pacific J. Math. 290 (2017), no. 1, 77-116. DOI 10.2140/pjm.2017.290.77; zbl 1375.13032; MR3673080; arxiv 1408.5276.
  • [Gi05]. V. Ginzburg, Lectures on Noncommutative Geometry (2005). arxiv math/0506603v1.
  • [Guo16]. J. Y. Guo, On \(n\)-translation algebras, J. Algebra 453 (2016), 400-428. DOI 10.1016/j.jalgebra.2015.08.006; zbl 1376.16015; MR3465360; arxiv 1406.6136.
  • [GL16]. J. Y. Guo and D. Luo, On \(n\)-cubic pyramid algebras, Algebr. Represent. Theory 19 (2016), no. 4, 991-1016. DOI 10.1007/s10468-016-9608-5; zbl 1375.16010; MR3520058; arxiv 1504.04448.
  • [HI11]. M. Herschend and O. Iyama, \(n\)-representation-finite algebras and twisted fractionally Calabi-Yau algebras, Bull. Lond. Math. Soc. 43 (2011), no. 3, 449-466. DOI 10.1112/blms/bdq101; zbl 1275.16012; MR2820136; arxiv 0908.3510.
  • [HIO14]. M. Herschend, O. Iyama, S. Oppermann, \(n\)-representation infinite algebras, Adv. Math. 252 (2014), 292-342. DOI 10.1016/j.aim.2013.09.023; zbl 1339.16020; MR3144232; arxiv 1205.1272.
  • [HK01]. R. S. Huerfano and M. Khovanov, A category for the adjoint representation J. Algebra 246 (2001), no. 2, 514-542. DOI 10.1006/jabr.2001.8962; zbl 1026.17015; MR1872113; arxiv math/0002060.
  • [IW80]. Y. Iwanaga and T. Wakamatsu, Trivial extension of Artin algebras, in Representation Theory II, Lecture Notes in Mathematics, vol 832, Springer, Berlin, Heidelberg (1980), 295-301. zbl 0445.16024; MR0607160.
  • [Iya07]. O. Iyama, Higher-dimensional Auslander-Reiten theory on maximal orthogonal subcategories, Adv. Math. 210 (2007), no. 1, 22-50. DOI 10.1016/j.aim.2006.06.002; zbl 1115.16005; MR2298819; arxiv math/0407052.
  • [Iya11]. O. Iyama, Cluster tilting for higher Auslander algebras, Adv. Math. 226 (2011), no. 1, 1-61. DOI 10.1016/j.aim.2010.03.004; zbl 1233.16014; MR2735750; arxiv 0809.4897.
  • [IO11]. O. Iyama and S. Oppermann, \(n\)-representation-finite algebras and \(n\)-APR tilting, Trans. Amer. Math. Soc. 363 (2011), no. 12, 6575-6614. DOI 10.1090/S0002-9947-2011-05312-2; zbl 1264.16015; MR2833569; arxiv 0909.0593.
  • [IO13]. O. Iyama and S. Oppermann, Stable categories of higher preprojective algebras, Adv. Math. 244 (2013), 23-68. DOI 10.1016/j.aim.2013.03.013; zbl 1338.16018; MR3077865; arxiv 0912.3412.
  • [Jas16]. G. Jasso, \(n\)-abelian and \(n\)-exact categories, Math. Z. 283 (2016), no. 3-4, 703-759. DOI 10.1007/s00209-016-1619-8; zbl 1356.18005; MR3519980; arxiv 1405.7805.
  • [Jor16]. P. Jørgensen, Torsion classes and t-structures in higher homological algebra, Int. Math. Res. Not. (2016), no. 13, 3880-3905. DOI 10.1093/imrn/rnv265; zbl 1404.18023; MR3544623; arxiv 1412.0214.
  • [Kea17]. A. Keating, Structures associated to two variable singularities, talk at the workshop A-infinity structures in geometry and representation theory, 7 December 2017, Hausdorff Research Institute for Mathematics, Bonn.
  • [Kel11]. B. Keller, Cluster algebras and cluster categories, Bull. Iranian Math. Soc. 37 (2011), no. 2, 187-234. zbl 1271.13045; MR2890585.
  • [KS02]. M. Khovanov and P. Seidel, Quivers, Floer cohomology, and braid group actions, J. Amer. Math. Soc. 15 (2002), 203-271. DOI 10.1090/S0894-0347-01-00374-5; zbl 1035.53122; MR1862802; arxiv math/0006056.
  • [Koc04]. J. Kock, Frobenius algebras and 2D topological quantum field theories, London Mathematical Society Student Texts, 59. Cambridge University Press, Cambridge (2004). zbl 1046.57001; MR2037238.
  • [Kon94]. M. Kontsevich, Homological algebra of mirror symmetry in Proceedings of the International Congress of Mathematicians (Zürich, 1994), Vol. 1, 2, Birkhäuser, Basel (1995), 120-139. zbl 0846.53021; MR1403918; arxiv alg-geom/9411018.
  • [LV12]. J.-L. Loday and B. Vallette, Algebraic Operads, Grundlehren der mathematischen Wissenschaften, 346. Springer (2012). DOI 10.1007/978-3-642-30362-3; zbl 1260.18001; MR2954392.
  • [MV01]. R. Martínez-Villa, Skew group algebras and their Yoneda algebras, Math. J. Okayama Univ. 43 (2001), 1-16. zbl 1023.16013; MR1913868.
  • [MT10]. V. Miemietz and W. Turner, Hicas of length \(\leq4\), Doc. Math. 15 (2010), 177-205.; zbl 1215.16013; MR2628846.
  • [Mi14]. Y. Mizuno, A Gabriel-type theorem for cluster tilting, Proc. Lond. Math. Soc. (3) 108 (2014), no. 4, 836-868. DOI 10.1112/plms/pdt046; zbl 1338.16019; MR3198750; arxiv 1206.2531.
  • [PP05]. A. Polishchuk and L. Positselski, Quadratic Algebras, University Lecture Series, 37. American Mathematical Society, Providence, Rhode Island (2005). zbl 1145.16009; MR2177131.
  • [Pri70]. S. Priddy, Koszul resolutions, Trans. Amer. Math. Soc. 152 (1970), 39-60. DOI 10.2307/1995637; zbl 0261.18016; MR0265437.
  • [RRZ17]. M, Reyes, D. Rogalski, and J. J. Zhang, Skew Calabi-Yau triangulated categories and Frobenius Ext-algebras, Trans. Amer. Math. Soc. 369 (2017), no. 1, 309-340. DOI 10.1090/tran/6640; zbl 06640508; MR3557775; arxiv 1408.0536.
  • [RZ03]. R. Rouquier and A. Zimmermann, Picard groups for derived module categories, Proc. London Math. Soc. (3) 87 (2003), no. 1, 197-225. DOI 10.1112/S0024611503014059; zbl 1058.18007; MR1978574.
  • [Rou04]. R. Rouquier, Categorification of the braid groups (2004). arxiv math/0409593v1.
  • [Sei99]. P. Seidel, Lagrangian two-spheres can be symplectically knotted, J. Differential Geom. 52 (1999), 145-171. DOI 10.4310/jdg/1214425219; zbl 1032.53068; MR1743463; arxiv math/9803083.
  • [ST01]. P. Seidel and R. Thomas, Braid group actions on derived categories of coherent sheaves, Duke Math. J. 108 (2001), no. 1, 37-108. DOI 10.1215/S0012-7094-01-10812-0; zbl 1092.14025; MR1831820; arxiv math/0001043.
  • [Ser93]. V. Sergiescu, Graphes planaires et présentations des groupes de tresses [Planar graphs and presentations of braid groups], Math. Z. 214 (1993), no. 3, 477-490. DOI 10.1007/BF02572418; zbl 0819.20040; MR1245207.
  • [SY11]. A. Skowroński and K. Yamagata, Frobenius algebras I: Basic representation theory, EMS Textbooks in Mathematics, European Mathematical Society, Zürich (2011). DOI 10.4171/102; zbl 1260.16001; MR2894798.
  • [Ta80]. H. Tachikawa, Representations of trivial extensions of hereditary algebras, in Representation Theory II, Lecture Notes in Mathematics, vol 832, Springer, Berlin, Heidelberg (1980), 579-599. zbl 0451.16019; MR0607173.
  • [Yu12]. X. Yu, Almost Koszul algebras and stably Calabi-Yau algebras, Journal of Pure and Applied Algebra 216 (2012), 337-354. DOI 10.1016/j.jpaa.2011.06.016; zbl 1261.16027; MR2835199.
  • [ZLZ17]. T. Zhang, D. Luo, and L. Zheng, \(n\)-complete algebras and McKay quivers, Comm. Algebra 45 (2017), no. 11, 5014-5024. DOI 10.1080/00927872.2017.1291810; zbl 1388.16011; MR3670371; arxiv 1603.00949.
  • [Zhe14]. L. Zheng, Twisted Trivial Extension and Representation Dimension, Advances in Mathematics (China) 43 (2014), no. 4, 512-520. DOI 10.11845/sxjz.2013081b; zbl 1313.16031; MR3262214.
  • [VZ17]. Y. Volkov and A. Zvonareva, Derived Picard groups of selfinjective Nakayama algebras, Manuscripta Math. 152 (2017), no. 1-2, 199-222. DOI 10.1007/s00229-016-0859-6: zbl 1358.16007; MR3595376; arxiv 1508.01721.


Grant, Joseph
School of Mathematics, University of East Anglia, Norwich, NR4 7TJ, UK